Lethargy, Hypothermia, Hypotension, and delayed relaxation time of reflexes - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-18-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Hammer and Otoscope Lethargy, Hypothermia, Hypotension, and delayed relaxation time of reflexes

A 62-year-old man with coronary artery disease and atrial fibrillation is transferred to the intensive care unit following a change in mental status. He was noted by his family to be progressively more lethargic over the last week. He has been taking amiodarone for maintenance of sinus rhythm. He also has been treated with tamsulosin for benign prostatic hyperplasia. On examination, his rectal temperature is 30.6 C (87.0 F), blood pressure is 106/70 mm Hg, pulse is 37/min, and respirations are 6/min. Heart and lung sounds are normal. His abdomen is soft. He is minimally responsive to painful stimuli. There is a delay in the relaxation time of the deep tendon reflexes. Which of the following is the most appropriate next step in management?

A. Administer atropine, 1 mg intravenous bolus
B. Administer triiodothyronine, intravenously
C. Order STAT thyroid function tests
D. Start transcutaneous pacing
E. Warm the patient with a heating blanket
Reply With Quote Quick reply to this message
The above post was thanked by:
Noa2013 (05-14-2015)



  #2  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 85
Threads: 9
Thanked 74 Times in 34 Posts
Reputation: 84
Default

B. Administer triiodothyronine, intravenously

anybody know what the Wolff–Chaikoff effect is? hehehe

Ok he has amiodarone-induced hypothyroidism for sure and with a temperature of 30.6 I dont think its time for tests(so C eliminated) and warm blankets (E) will not produce any long term benefits either but makes sense to some extent for his hypothermia. Now I'm confused but will still go with B
Reply With Quote Quick reply to this message
  #3  
Old 10-19-2011
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 239
Threads: 3
Thanked 48 Times in 37 Posts
Reputation: 58
Default

B. Administer triiodothyronine, intravenously
__________________
I'm Predictable In The Unpredictable Future !
Reply With Quote Quick reply to this message
  #4  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

D. Start transcutaneous pacing
__________________
The greatest glory is not in never falling, but in rising everytime we fall !
Reply With Quote Quick reply to this message
  #5  
Old 10-19-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Correct Answer Answer

The correct answer is C. The most likely diagnosis is myxedema coma, which was confirmed by the patient’s thyroid function tests. Further testing in this patient revealed a urinary tract infection. Confirmation of the diagnosis is important, as the therapy may have adverse effects such as myocardial ischemia, especially triiodothyronine in patients with preexisting coronary disease.
As the patient is not hypotensive, there is no urgent need to reverse the bradycardia. Giving atropine (choice A) and beginning transcutaneous pacing (choice D) are therefore incorrect.
Administering triiodothyronine (choice B) is incorrect. Once the diagnosis has been established, administering levothyroxine or triiodothyronine is appropriate. Saturation of thyroid hormone receptors should reverse the symptoms of myxedema coma. Mortality is still high, however, even with therapy.
Vasodilatation by active reheating (choice E) may precipitate severe hypotension in the hypothermia of myxedema coma. Such patients may be warmed passively.
Reply With Quote Quick reply to this message
The above post was thanked by:
docnas (10-19-2011), dryogi (10-19-2011), Noa2013 (05-14-2015)
  #6  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 85
Threads: 9
Thanked 74 Times in 34 Posts
Reputation: 84
Default

Quote:
Originally Posted by drnrpatel View Post
The correct answer is C. The most likely diagnosis is myxedema coma, which was confirmed by the patient’s thyroid function tests. Further testing in this patient revealed a urinary tract infection. Confirmation of the diagnosis is important, as the therapy may have adverse effects such as myocardial ischemia, especially triiodothyronine in patients with preexisting coronary disease.
As the patient is not hypotensive, there is no urgent need to reverse the bradycardia. Giving atropine (choice A) and beginning transcutaneous pacing (choice D) are therefore incorrect.
Administering triiodothyronine (choice B) is incorrect. Once the diagnosis has been established, administering levothyroxine or triiodothyronine is appropriate. Saturation of thyroid hormone receptors should reverse the symptoms of myxedema coma. Mortality is still high, however, even with therapy.
Vasodilatation by active reheating (choice E) may precipitate severe hypotension in the hypothermia of myxedema coma. Such patients may be warmed passively.

Thanks to you. Willl never miss a case of myxedema coma again. Guess its all about the fine details.
Reply With Quote Quick reply to this message



Reply

Tags
Endocrinology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Child with lethargy ritz-baban USMLE Step 2 CK Forum 7 03-15-2013 04:44 PM
Abdominal cramps, hypotension, bradycardia surez18 USMLE Step 1 Forum 7 08-22-2011 09:52 AM
Bradycardia and Hypotension from Wrestling Choke Hold! ricko335 USMLE Step 1 Forum 8 08-02-2011 09:31 AM
28 y/o with urinary sepsis and hypotension bebix USMLE Step 1 Forum 31 06-21-2011 06:58 PM
antacids causing delayed deep tendon reflexes doctorF USMLE Step 1 Forum 6 07-19-2010 08:16 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)